Alert archive / Maryland / Coastal Flood Statements in 2021

Coastal Flood Statement 22, NWS Wakefield, VA

September 21, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Sep 21, 2021, 11:50 AM EDT for Dorchester County, Maryland. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2021, 11:50 AM EDT (15:50 UTC)
Expired
Sep 21, 2021, 4:53 PM EDT
In force
5 hr
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 3.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WHUS41 KAKQ 211550
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
1150 AM EDT Tue Sep 21 2021

MDZ021-212100-
/O.NEW.KAKQ.CF.S.0022.210921T1550Z-210921T2100Z/
Dorchester-
1150 AM EDT Tue Sep 21 2021

* WHAT...Up to one half foot of inundation above ground level in 
  low- lying areas near shorelines and tidal waterways.

* WHERE...Southern Dorchester County, especially in areas near
  Bishop's Head.

* WHEN...Until 5 PM EDT this afternoon.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 21/02 PM     3.3        1.2        0.9        1      MINOR    
 22/03 AM     3.2        1.1        0.8        2       NONE    
 22/03 PM     3.4        1.3        1.0        2      MINOR    
 23/04 AM     3.5        1.4        1.2       2-3     MINOR    
 23/04 PM     3.2        1.1        0.9        2       NONE    
 24/04 AM     2.7        0.6        0.6       1-2      NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 21/05 PM     3.2        1.2        1.0        1       NONE    
 22/06 AM     3.3        1.3        1.1        1       NONE    
 22/06 PM     3.5        1.5        1.3        1      MINOR    
 23/06 AM     3.7        1.7        1.6        1      MINOR    
 23/07 PM     3.3        1.3        1.1        1       NONE    
 24/07 AM     2.6        0.6        0.6        1       NONE

&&

$$
1 follow-up statement
247 
WHUS41 KAKQ 212053
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
453 PM EDT Tue Sep 21 2021

MDZ021-212200-
/O.CAN.KAKQ.CF.S.0022.000000T0000Z-210921T2100Z/
Dorchester-
453 PM EDT Tue Sep 21 2021

The threat for nuisance tidal flooding has ended.

$$

MDZ025-NCZ102-VAZ098>100-220500-
/O.NEW.KAKQ.BH.S.0013.210922T1200Z-210923T0000Z/
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
453 PM EDT Tue Sep 21 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...Large breaking waves and rip currents expected.

* WHERE...The Atlantic Beaches of Maryland. In Virginia, The 
  Atlantic Beaches of Northampton and Accomack Counties, and 
  Virginia Beach. In North Carolina, the Atlantic Beaches of 
  Eastern Currituck County.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Breaking waves of 4 to 5 feet will result in rough 
  surf conditions and a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Sep 21, 11:32 AM EDT, 18 minutes earlier.

Area forecast discussion, Sep 21, 11:32 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1132 AM EDT Tue Sep 21 2021

.SYNOPSIS...
A cold front will slowly approach the area from the west through
Wednesday, and will cross the region Thursday through thursday
night. Canadian high pressure builds in from Friday into the
upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM EDT Tuesday...

Latest analysis reveals 1030+mb sfc high pressure centered from
the Gulf of Maine into Atlantic Canada, ridging to the
southwest across the northeast and Mid-Atlantic coast. To the
northwest, strong low pressure was noted over western Ontario
and the upper Great Lakes, with an associated strong sfc cold
front from Michigan to the lower OH/MS Valley. To our south, a
boundary is nearly stationary from the TN Valley to the coast of
SC/GA. Moisture has increased compared to yesterday at this
time, with dew pts mainly in the upper 60s to around 70F over
the local area. Skies are still mainly cloudy in the Piedmont
with some weak CAD, with partly to mostly sunny conditions
elsewhere.

A bit of a transition day weather wise today, with PWs
continuing to edge upward ahead of the trough across the
southeast, and the approaching front to the west. A few spotty
showers have occurred mainly W of I-95 this morning, though the
bulk of the precip remains W closer to the Appalachians. However,
a quick light rain shower will be possible over most of the
area this aftn, and will keep a slight chance PoP over all but
the MD eastern shore and the Bay (Where PW remains lowest
through the day). Have PoPs to high chance into the southern
Piedmont later this aftn where PWs will be highest/reaching
~2.00" by later in the aftn. It will remain coolest across the
piedmont with highs of 75-80F, with highs into the lower to mid
80s along/E of I-95 (nudged highs up a degree or two to the E).

Approaching shear axis from the SSW will allow for showers to
become a bit more widespread tonight over the piedmont, but
remaining mainly dry farther east. Will maintain a slight to
low end chance PoP for approximately the western 1/2 of the
area this evening, with high chc to low-end likely PoPs
(40-60%) in the far western portions of the CWA. Warmer and a
bit muggy with lows in the upper 60s to lower 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 715 AM EDT Tuesday...

GFS remains slower than the remainder of guidance, and have
leaned toward than consensus solution for the short term period.
Upper low digs across the Mid-south and takes on a neg tilt with
time Wed, as the associated sfc front slowly swings east across
the central Appalachians into Wed night. Showers start to
spread east Wed aftn and evening in overrunning ahead of the
front. Highest PoPs (likely) will be across the Piedmont where
PWs quickly ramp up above 2" Wed, which should portend to some
locally heavy rainfall potential over the west. A Slight Risk
from WPC ERO is just to our west on WED/Day 2, but that could
nudge east into our piedmont counties as models get a better
look at trends later today. Farther east, another day of
isolated to scattered showers ahead of the front, with highs
upr 70s- mid 80s.

Again, the going forecast reflects the slower global model
consensus, with even the GEFS starting to trend in the slower
direction...which makes sense given the neg tilt with time into
Thu. Numerous to widespread showers Wed night into Thu morning,
and locally heavy rainfall is possible for the I-95 corridor. A
Flash Flood Watch was considered, but with uncertainty and
forecast rainfall highest to the north, we'll hold off for now.
A mention will be added in this morning's HWO. Highest PoPs
linger across west Wed night. Lows in the 60s.

Likely to categorical PoPs finally push east Thu morning/aftn
with the front slowly swinging through the region. Will limit
thunder chcs to Thurs aftn/evening, then end across the west in
the aftn behind the fropa. Showers end inland but linger
through Thurs night over the coastal plains, as the front stalls
or slows further as the parent low cuts off across Ontario.
Post-frontal CAA sets in, resulting in lows to drop to near 50
NW to the lwr 60s along the coast. Event total QPF ~1-1.25 out
in the piedmont, tapering to 0.50" to 1" from I-95 to the coast.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 435 AM EDT Tuesday...

Clouds and perhaps some showers linger along the coast early
Fri, with gradual clearing through the aftn as the frontal zone
clears the coast. Otherwise, cool Canadian high pressure builds
in from the NW Fri aftn then settles across the region Fri/Sat.

Highs Fri in the 70s. Lows Fri night from the upr 40s NW to the
lwr 60s SE. Highs Sat/Sun/Mon 75-80. Lows in the 50s to near 60
SE.

Looking ahead, with period of -NAO/blocking regime setting in,
00z deterministic runs and ensembles all look to favor another
upper trough building over the Ohio Valley into early next week,
as sfc high pressure dominates. This should allow for dry
conditions with cooler than normal temperatures sticking around
from the weekend through the first half of next week.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As of 715 AM EDT Tuesday...

High pressure is centered from the Gulf of Maine into Atlantic
Canada at 12z, and is ridging to the southwest across the
northeast and Mid-Atlantic coast. Some VIS restrictions in
ground fog just W-SW of the terminals this morning...which
should clear by mid-morning.

VFR conditions prevail this aftn with SCT-BKN clouds ~4-6 kft
AGL by afternoon. Mainly dry, though isolated to widely
scattered showers will be possible, mainly RIC on W-SW this
aftn. An E-SE wind of 8-10kt is expected.

Outlook: Still anticipating gradually deteriorating flying
conditions late tonight through Thursday, as a cold front
slowly approaches from the west. IFR/MVFR cigs are possible late
Tuesday night into early Wednesday morning, though again,
mainly W of RIC terminal for much of the night. The chance for
showers increases to 30-50% by Wednesday morning, with showers
likely breaking out across terminals Wed afternoon and evening.
The cold front crosses the region Thursday morning into Thursday
aftn, bringing showers, a chance of embedded tstms, and sub-VFR
flight conditions. Dry and VFR conditions are expected to
return on Friday into Saturday as high pressure builds into the
area.

&&

.MARINE...
As of 400 AM EDT Tuesday...

Early morning surface analysis shows high pressure, centered off the
New England coast, in control of the local weather. Winds are
generally out of the east around 10 kt but few elevated sensors have
reported gusts in the upper teens to around 20 kt. Waves are 1-2 ft
in the Ches Bay but are likely closer to 2-3 ft near the mouth of
the bay. Seas have continued to slowly decrease overnight and are
averaging 3-4 ft.

Surface high pressure continues to translate offshore today as a
cold front, currently over the Midwest, slowly approaches the area.
As the high departs, winds will veer to ESE/SE 10-15 kt by this
evening into early Wednesday. The gradient tightens further on
Wednesday with flow increasing 15-20 kt by mid to late afternoon.
Some of the hi-res guidance has become quite bullish with the SE
winds later on Wednesday but will keep winds around 20 kt with gusts
to 25 kt for now. 00z model guidance has continued the previous
trend with the ECMWF, GEM, and NAM showing a much slower
approach/progression of the front across the region with the GFS
still the fast outlier. As such, will side with the more consistent
ECMWF camp as far as timing and keep winds SE ~20 kt through late
Thursday before becoming N/NW behind the front Thursday night.
Guidance is mostly unexcited regarding the strength of any post-
frontal northerly surge but with 10-15 degree temp/dew point drops
and warm near-shore waters, hard to believe we won't see a period of
enhanced winds following the frontal passage into Friday.
Regardless, SCA headlines are likely for the Ches Bay/tidal rivers,
Currituck Sound, and coastal waters starting on Wednesday and
lasting into Friday. Waves remain 1-3 ft today but increase to 2-4
on Wednesday/Thursday. Seas generally 3-4 ft today increase to 4-6
ft by late Wednesday into Thursday. Elevated seas likely last into
Friday before falling below SCA thresholds.

A Moderate Risk of rip currents at all beaches today and will
likely continue into Wednesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/MAM
SHORT TERM...MAM
LONG TERM...MAM
AVIATION...AJZ/MAM
MARINE...RHR
Hazardous weather outlook, Sep 21, 4:56 AM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
456 AM EDT Tue Sep 21 2021

VAZ048-060>062-064>069-079>082-087-088-509>517-220900-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-
Charles City-Greensville-Sussex-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-
456 AM EDT Tue Sep 21 2021

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia, south central Virginia
and southeast Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and possible thunderstorms may produce locally heavy
downpours late Wednesday into early Thursday ahead of a strong cold
front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-NCZ012>017-030>032-VAZ075>078-083>086-089-090-092-093-
095>097-518>525-220900-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Westmoreland-Richmond-Northumberland-Lancaster-New Kent-Gloucester-
Middlesex-Mathews-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Eastern King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-York-Newport News-Hampton/Poquoson-
456 AM EDT Tue Sep 21 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-220900-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
456 AM EDT Tue Sep 21 2021

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:53 PM EDTBeach Hazards StatementAKQWorcester51 hr

Nearby

Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.